Alert archive / Kansas / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 185, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Aug 22, 2021, 10:26 PM CDT for Jewell County, Smith County, Kansas; Webster County, Nebraska. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2021, 10:26 PM CDT (03:26 UTC)
- Expired
- Aug 22, 2021, 11:15 PM CDT
- In force
- 49 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Jewell County, KS, Smith County, KS, Webster County, NE
The radar
The Grand Island radar (KUEX), 42 km from the middle of the area, began a volume at 03:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.4 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1090 J/kg
- Mixed-layer CIN
- -125 J/kg
- Mixed-layer LCL
- 2089 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted.
665
WUUS53 KGID 230326
SVRGID
KSC089-183-NEC181-230415-
/O.NEW.KGID.SV.W.0185.210823T0326Z-210823T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
1026 PM CDT Sun Aug 22 2021
The National Weather Service in Hastings has issued a
* Severe Thunderstorm Warning for...
Northwestern Jewell County in north central Kansas...
Northeastern Smith County in north central Kansas...
Southern Webster County in south central Nebraska...
* Until 1115 PM CDT.
* At 1026 PM CDT, a severe thunderstorm was located 7 miles south of
Inavale, or 37 miles northeast of Phillipsburg, moving east at 25
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Inavale around 1030 PM CDT.
Red Cloud around 1045 PM CDT.
Other locations in the path of this severe thunderstorm include Guide
Rock and Burr Oak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3987 9875 4000 9873 4009 9873 4012 9827
3983 9827
TIME...MOT...LOC 0326Z 273DEG 23KT 4000 9869
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Mangels3 follow-up statements
766
WWUS53 KGID 230342
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
1042 PM CDT Sun Aug 22 2021
KSC089-183-NEC181-230415-
/O.CON.KGID.SV.W.0185.000000T0000Z-210823T0415Z/
Jewell KS-Smith KS-Webster NE-
1042 PM CDT Sun Aug 22 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR NORTHWESTERN JEWELL...NORTHEASTERN SMITH AND SOUTHEASTERN WEBSTER
COUNTIES...
At 1041 PM CDT, a severe thunderstorm was located 7 miles south of
Red Cloud, or 41 miles northwest of Beloit, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Burr Oak around 1110 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3986 9864 4005 9861 4007 9827 3983 9827
TIME...MOT...LOC 0341Z 273DEG 24KT 3997 9854
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Mangels616
WWUS53 KGID 230402
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
1102 PM CDT Sun Aug 22 2021
KSC183-NEC181-230412-
/O.CAN.KGID.SV.W.0185.000000T0000Z-210823T0415Z/
Smith KS-Webster NE-
1102 PM CDT Sun Aug 22 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SMITH AND
SOUTHEASTERN WEBSTER COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3985 9850 4000 9850 4000 9827 3983 9827
TIME...MOT...LOC 0402Z 282DEG 19KT 3994 9842
$$
KSC089-230415-
/O.CON.KGID.SV.W.0185.000000T0000Z-210823T0415Z/
Jewell KS-
1102 PM CDT Sun Aug 22 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR NORTHWESTERN JEWELL COUNTY...
At 1102 PM CDT, a severe thunderstorm was located 7 miles northwest
of Burr Oak, or 36 miles northwest of Beloit, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Burr Oak around 1120 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3985 9850 4000 9850 4000 9827 3983 9827
TIME...MOT...LOC 0402Z 282DEG 19KT 3994 9842
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Mangels408
WWUS53 KGID 230411
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
1111 PM CDT Sun Aug 22 2021
KSC089-230421-
/O.EXP.KGID.SV.W.0185.000000T0000Z-210823T0415Z/
Jewell KS-
1111 PM CDT Sun Aug 22 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN JEWELL COUNTY
WILL EXPIRE AT 1115 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3985 9850 4000 9850 4000 9827 3983 9827
TIME...MOT...LOC 0411Z 273DEG 23KT 3994 9835
$$
MangelsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 5:50 PM CDT, 4 hours 36 minutes earlier.
Area forecast discussion, Aug 22, 5:50 PM CDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION National Weather Service Hastings NE 550 PM CDT Sun Aug 22 2021 ...AVIATION UPDATE... .DISCUSSION...(This evening through Sunday) Issued at 305 PM CDT Sun Aug 22 2021 As of 2:45 pm satellite shows the remnants of a pesky, narrow, lower level stratus deck breaking up over the northern portions of the CWA. Under this cloud deck temperatures are struggling to reach 80 degrees. Clear areas are currently into the mid 80s across south central NE, and mid 90s in KS. Breezy southerly flow at the sfc today thanks to a tightening sfc pressure gradient from being wedged between an approaching sfc low to the northwest and the departed sfc high to the northeast. The main focus of the forecast is the severe weather potential this evening and tonight, as well as the heat the next two days. Then in the extended there are plenty of off and on chances for more showers and thunderstorms and warmer than average temps continue. PoPs and the severe weather threat tonight: Ahead of an upper level trof a sfc low is set to move across the Northern Plains later this afternoon. This will push a weak cold front through the area that will then stall around the state line later tonight. This looks to be one of those situations where development of convection will be rather isolated in nature, but what does develop has the chance of quickly going severe. The atmosphere is rather primed for severe weather (though there is a slight cap in place, but the frontal boundary should help with that). Most of our CAPE is coming from daytime heating today, with most models showing around 2,000-3,000 J/kg of MLCAPE and 0-6 km bulk shear of 40-50 kts. Low and midlevel lapse rates look fairly steep, and there is decent low level curvature to the hodograph. This is certainly supportive of supercell development with large hail, damaging winds, and potentially an isolated tornado. Models generally agree that the main timing is between 7pm and 1am, though we could still see a few isolated storms outside this time period. With regards to location, there is disagreement amongst models. The HRRR and the NAMNEST both keep things a little farther south, around the state line, sweeping across from west to east. The RAP shows development over the western CWA that sort of stalls out and dies then redevelops with the LLJ later tonight over the far eastern CWA. The EC and the GFS keep storms focused around the I-80 corridor sweeping from west to east. Even this close in time there is still too much uncertainty as to how exactly this will play out later. The remainder of the forecast is characterized by southwest flow aloft, broad upper level high pressure to our south, and periodic small waves pushing through that bring off and on chances for showers and thunderstorms. Tomorrow and Tuesday look to be uncomfortably hot, with highs well into the 90s and heat indices from 100-105 degrees. Then tomorrow afternoon a weak midlevel wave moves through and could help to spur some late afternoon to early evening showers and storms, a few of which could be strong to severe. Tuesday afternoon another quick shortwave moves through along with a sfc cold front which could bring some showers and storms to the eastern most portions of the CWA Tuesday evening. Beyond Tuesday temperatures come down only slightly, still remaining in the upper 80s and low to mid 90s. Several more perturbations in the flow make their way across the area and bring more off and on chances for rain to the forecast throughout the week. On Thursday a broad upper level trof moves over the NW CONUS and then gradually lifts over Canada on Friday, but a second and more energized trof forms right on its heels and could be something to watch in future forecasts. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Tuesday) Issued at 547 PM CDT Sun Aug 22 2021 Main concern is strong to severe storms forming across the outlook area this evening and overnight. A few of these storms could affect the terminals. Otherwise, VFR conditions are expected through the end of the TAF period. Winds will become lighter over the next several hours and will generally remain out of the south and southeast. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && DISCUSSION...Shawkey AVIATION...Shawkey
Hazardous weather outlook, Aug 22, 10:24 PM CDT, 2 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 1024 PM CDT Sun Aug 22 2021 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 231200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 1024 PM CDT Sun Aug 22 2021 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. Thunderstorms will be possible overnight, mainly along the Nebraska/Kansas state line. Strong storms are possible with hail and gusty winds the primary threats. Heavy rain has caused some flooding concerns for far southern Nebraska. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms will again be possible across portions of the outlook area at various points Monday afternoon through Saturday night. A few of these storms could be strong to severe Monday and Tuesday. Monday and Tuesday will feature heat index values around 100 to 105 degrees, mainly within southern and eastern portions of the outlook area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. Reports of any hail, wind damage, and flooding are always appreciated. && More information may be obtained at the following web page: https://www.weather.gov/hastings
In the hours before
Local storm report, Aug 22, 8:58 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
858 PM CDT SUN AUG 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0853 PM TSTM WND GST 6 NW ORLEANS 40.19N 99.52W
08/22/2021 M63 MPH HARLAN NE MESONET
&&
ADPSpecial weather statement, Aug 22, 9:15 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Hastings NE
915 PM CDT Sun Aug 22 2021
KSZ006-007-NEZ085-086-230300-
Jewell KS-Smith KS-Nuckolls NE-Webster NE-
915 PM CDT Sun Aug 22 2021
...A strong thunderstorm will impact portions of northern Jewell,
northeastern Smith, Nuckolls and southern Webster Counties through
1000 PM CDT...
At 915 PM CDT, Doppler radar was tracking a strong thunderstorm over
Red Cloud, or 36 miles south of Hastings, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Cowles around 920 PM CDT.
Guide Rock around 930 PM CDT.
Other locations in the path of this storm include Bostwick, Superior,
Nelson and Nora.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Kansas...and south central Nebraska.
&&
LAT...LON 4000 9793 3993 9793 3986 9861 4007 9873
4014 9873 4034 9803 4000 9788
TIME...MOT...LOC 0215Z 262DEG 28KT 4007 9850
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MangelsLocal storm report, Aug 22, 9:19 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
919 PM CDT SUN AUG 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0908 PM TSTM WND GST 5 NNE INAVALE 40.16N 98.61W
08/22/2021 M55 MPH WEBSTER NE MESONET
DAVIS WEATHERLINK STATION.
&&
MANGELSSpecial weather statement, Aug 22, 9:33 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Hastings NE
933 PM CDT Sun Aug 22 2021
NEZ084-085-230315-
Franklin NE-Webster NE-
933 PM CDT Sun Aug 22 2021
...A strong thunderstorm will impact portions of Franklin and western
Webster Counties through 1015 PM CDT...
At 933 PM CDT, Doppler radar was tracking a strong thunderstorm over
Naponee, or 26 miles southeast of Holdrege, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Bloomington around 945 PM CDT.
Other locations in the path of this storm include Franklin, Riverton
and Inavale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Kansas...and south central Nebraska.
&&
LAT...LON 4029 9860 4000 9858 4000 9875 4003 9918
4022 9918
TIME...MOT...LOC 0233Z 267DEG 25KT 4011 9912
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
MangelsLocal storm report, Aug 22, 9:36 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
936 PM CDT SUN AUG 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM HEAVY RAIN 6 ESE OXFORD 40.23N 99.52W
08/22/2021 M4.94 INCH HARLAN NE MESONET
&&
ADPLocal storm report, Aug 22, 10:05 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1005 PM CDT SUN AUG 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM HEAVY RAIN 6 ESE OXFORD 40.23N 99.52W
08/22/2021 M5.90 INCH HARLAN NE MESONET
&&
ADPThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 7:26 PM CDT | Areal Flood Advisory | GID | Phillips | 9 hr |
| Aug 22, 7:43 PM CDT | Severe Thunderstorm Warning | GID | Phillips, Smith | 31 min |
| Aug 22, 8:31 PM CDT | Severe Thunderstorm Warning | GID | Jewell, Smith | 44 min |
| Aug 22, 9:47 PM CDT | Severe Thunderstorm Warning | GID | Jewell, Smith | 43 min |
| Aug 22, 11:10 PM CDT | Special Weather Statement | GID | Jewell | 50 min |
| Aug 23, 12:03 AM CDT | Special Weather Statement | GID | Jewell | 42 min |
| Aug 23, 1:07 AM CDT | Special Weather Statement | GID | Jewell | 23 min |
| Aug 23, 3:57 AM CDT | Areal Flood Advisory | GID | Jewell, Smith | 3 hr |
| Aug 23, 3:59 PM CDT | Heat Advisory | GID | Jewell, Mitchell, Osborne, Phillips, Rooks, Smith | 28 hr |
| Aug 22, 7:18 PM CDT | Special Weather Statement | GID | Sherman | 42 min |
| Aug 22, 7:39 PM CDT | Severe Thunderstorm Warning | GID | Buffalo, Dawson, Sherman | 26 min |
| Aug 22, 8:11 PM CDT | Special Weather Statement | GID | Furnas, Harlan | 49 min |
| Aug 22, 8:13 PM CDT | Special Weather Statement | GID | Franklin | 47 min |
| Aug 22, 8:18 PM CDT | Special Weather Statement | GID | Howard, Merrick, Sherman | 42 min |
| Aug 22, 8:21 PM CDT | Severe Thunderstorm Warning | GID | Buffalo, Greeley, Hall, Howard, Merrick, Nance and 1 more | 39 min |
| Aug 22, 8:52 PM CDT | Special Weather Statement | GID | Furnas, Harlan | 53 min |
| Aug 22, 8:57 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Harlan, Kearney, Phelps | 48 min |
| Aug 22, 9:05 PM CDT | Areal Flood Advisory | GID | Furnas, Harlan | 7 hr |
| Aug 22, 9:15 PM CDT | Special Weather Statement | GID | Nuckolls, Webster | 45 min |
| Aug 22, 9:28 PM CDT | Flash Flood Warning | GID | Furnas, Harlan | 7 hr |
| Aug 22, 9:33 PM CDT | Special Weather Statement | GID | Franklin | 42 min |
| Aug 22, 11:00 PM CDT | Areal Flood Advisory | GID | Franklin, Harlan, Webster | 8 hr |
| Aug 22, 11:27 PM CDT | Special Weather Statement | GID | Kearney | 48 min |
| Aug 22, 11:40 PM CDT | Special Weather Statement | GID | Thayer | 50 min |
| Aug 23, 12:14 AM CDT | Special Weather Statement | GID | Webster | 46 min |
| Aug 23, 12:38 AM CDT | Special Weather Statement | GID | Gosper, Phelps | 52 min |
| Aug 23, 1:22 AM CDT | Special Weather Statement | GID | Kearney | 23 min |
| Aug 23, 2:14 AM CDT | Special Weather Statement | GID | Webster | 31 min |
| Aug 23, 2:45 AM CDT | Special Weather Statement | GID | Nuckolls | 30 min |
| Aug 23, 4:19 AM CDT | Areal Flood Warning | GID | Furnas, Harlan | 6 hr |
| Aug 23, 5:06 AM CDT | Special Weather Statement | GID | Nuckolls | 39 min |
| Aug 23, 5:58 AM CDT | Special Weather Statement | GID | Nuckolls | 47 min |
| Aug 23, 6:21 AM CDT | Areal Flood Advisory | GID | Nuckolls, Webster | 5 hr |
| Aug 23, 9:54 AM CDT | Special Weather Statement | GID | Franklin | 36 min |
| Aug 23, 10:42 AM CDT | Special Weather Statement | GID | Webster | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2021Severe Thunderstorm Warnings in Nebraska, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.